Virginia, 2003

Tornadoes and Hail in Virginia, July 9, 2003

July 9, 2003 · NWS LWX · 22 events in 16 counties and zones

Thunderstorms with high winds, hail, and isolated tornadoes moved through Northern and Central Virginia during the afternoon and early evening hours of the 9th. In Nelson County, a few trees were downed in the northern end of the county near Wintergreen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, hail, and isolated tornadoes moved through Northern and Central Virginia during the afternoon and early evening hours of the 9th. In Nelson County, a few trees were downed in the northern end of the county near Wintergreen. In Albemarle County, a tree was downed near Afton. In Augusta County, numerous trees were downed including some which fell in Stuarts Draft. In Rockingham County, trees were downed in Broadway. A tree was also downed onto Springs Road. In Shenandoah County, trees and power lines were downed in Edinburg. A few trees were also downed in the Seven Bends area just east of Woodstock. In Frederick County, trees and power lines were downed two miles north of Winchester. Trees were also downed onto Route 568 (Cedar Grove Road) and Warm Springs Road near Cedar Grove. In Clarke County, trees were downed onto Route 606 and Route 340 three miles east of Berryville. In Loudoun County, two tornadoes touched down from the same thunderstorm. The first tornado was the strongest and longest lasting. It was ranked as an F1 and was on the ground for 10 miles. It first touched down near Round Hill and lifted just before reaching Highway 15 about 3 miles south of Leesburg. The tornado was up to 100 yards wide and was estimated to have produced winds up to 90 MPH. On Main Street in Round Hill a tree was downed onto a house. A home under construction was also damaged. Several other trees were downed onto roads on the south side of town, including at the intersection of Airmont Road (Route 719) and Yatton Road, North Bridge Street, and the intersection of East Loudoun Street and New Cut Road. Widespread tree damage was also reported near the water treatment plant southeast of town. The next area of tree damage was reported near the intersection of Lincoln Road and Hughesville Road just south of Lincoln. One tree was downed onto a van. The last area where tree damage was observed was just west of Route 15 about 3 miles south of Leesburg. The first tornado lifted there and a few minutes later the same storm dropped a second tornado near Ashburn. The F0 tornado touched down briefly near Ashburn Farms with winds estimated around 70 MPH. It was on the ground for one half mile and the light tree damage path from the twister was about 75 yards wide. A few trees were uprooted or snapped along the path and one of the trees fell onto a home. In Purcellville, the storm that produced the tornado in Round Hill dropped quarter sized hail. The storm also produced high winds south of the tornado track. Snickerville Turnpike was closed by downed trees. A wind gust of 46 MPH was recorded at Dulles Airport where a funnel cloud was also spotted. In Fauquier County, a tree was downed onto a road near Delaplane. In Prince William County, trees and wires were downed near Haymarket. Trees were also downed at the intersection of Lucasville Road and Hastings Drive in Manassas. In Fairfax County, the storm that dropped a tornado near Ashburn produced high winds as it moved through the Chantilly area. Three miles north of Chantilly, a few trees were downed in the Franklin Farms area, including one which fell onto a home. Wind gusts in the vicinity included 46 MPH in Reston and 43 MPH in Chantilly. Another thunderstorm also downed trees across the central and eastern portion of the county. A tree was downed near Lake Barcroft. Trees were also downed at the intersection of Braddock and Rolling roads a mile west of Burke. In Fairfax, trees were downed onto Prince William Road. In Falls Church, trees were downed. In Arlington County, many trees were downed. In Alexandria, a wind gust of 63 MPH was recorded at the campus of Northern Virginia Community College.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 9:40 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 9, 9:40 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED JUL 9 2003

.UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY
OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND
B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO
SUSTAIN THEM.  IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD.
SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT
CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN
CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS
MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD...
BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES.  HOPE TO GET ALL
PRODUCTS OUT THE DOOR BY 11AM.  -HTS

TODAY-TONIGHT
LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS
FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU.
VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE
ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT
TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC
BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN
THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3
INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR
<25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS
TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO
ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX
TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S
DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND
DISREGARDED.

TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH
PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY
HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS.

ROSA

LONG TERM...THU-TUE
NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING
NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY
FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH
DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM
THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA
BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN
FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION
LATE SUN/MON. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 9, 10:54 AM EST, 1 hour 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 7:28 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    CUMBERLAND                MD   WIND DAMAGE
07/08/03   ALLEGANY                       TREES DOWN

1024 PM    WILEY FORD                WV   WIND DAMAGE
07/08/03   MINERAL                        A FEW TREES DOWN.

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winchester (C)

When
July 9, 12:34 PM EST
Where
Winchester (C) County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.800, -77.283

Trees and power lines were downed in the north portion of the city.

Thunderstorm Wind, Clarke

When
July 9, 1:20 PM EST
Where
Clarke County, 3 mi E of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.850, -77.200

Trees were downed onto Route 606 and Route 340.

Tornado, Loudoun

When
July 9, 1:20 PM EST to 1:40 PM EST
Where
Loudoun County, Round Hill
Rating
F1
Path length
10 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
38.883, -77.183

A tornado downed trees and caused minor damage to homes along its path.

Hail, Loudoun

When
July 9, 1:25 PM EST
Where
Loudoun County, Purcellville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -77.100

Quarter sized hail was reported.

Tornado, Loudoun

When
July 9, 1:45 PM EST to 1:46 PM EST
Where
Loudoun County, Ashburn
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
38.817, -77.083

A short lived tornado uprooted trees near Ashburn Farms.

Thunderstorm Wind, Rockingham

When
July 9, 1:50 PM EST
Where
Rockingham County, Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.133, -78.167

Trees were downed.

Thunderstorm Wind, Augusta

When
July 9, 2:00 PM EST
Where
Augusta County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.150, -77.917

Numerous trees were downed.

Thunderstorm Wind, Shenandoah

When
July 9, 2:00 PM EST
Where
Shenandoah County, Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -77.817

Trees and power lines were downed.

Thunderstorm Wind, Shenandoah

When
July 9, 2:00 PM EST
Where
Shenandoah County, 2 mi E of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
38.880, -77.717

A few trees were downed in the Seven Bends area.

Thunderstorm Wind, Frederick

When
July 9, 2:15 PM EST
Where
Frederick County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.050, -77.483

Trees were downed onto Cedar Grove Road and Warm Springs Road.

Thunderstorm Wind, Fairfax

When
July 9, 2:15 PM EST
Where
Fairfax County, 3 mi N of Chantilly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.950, -78.800

Trees and wires were downed and a home was damaged.

Thunderstorm Wind, Fairfax (C)

When
July 9, 2:30 PM EST
Where
Fairfax (C) County, Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.167, -79.167

Trees were downed onto Prince William Road. The time was estimated.

Thunderstorm Wind, Nelson

When
July 9, 2:40 PM EST
Where
Nelson County, North Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -78.567

A few trees were downed in the northern portion of the county.

Thunderstorm Wind, Loudoun

When
July 9, 3:00 PM EST
Where
Loudoun County, Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -78.483

Several trees were downed.

Thunderstorm Wind, Fauquier

When
July 9, 3:06 PM EST
Where
Fauquier County, Delaplane
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.267, -78.200

A tree was downed onto a road.

Thunderstorm Wind, Prince William

When
July 9, 3:20 PM EST
Where
Prince William County, Haymarket
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.950, -77.433

Trees and wires were downed.

Thunderstorm Wind, Manassas (C)

When
July 9, 3:35 PM EST
Where
Manassas (C) County, Manassas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.850, -77.300

A tree was downed at the intersection of Lucasville Road and Hastings Drive.

Thunderstorm Wind, Fairfax

When
July 9, 3:40 PM EST
Where
Fairfax County, 1 mi W of Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.883, -78.933

Trees were downed onto Braddock and Rolling roads.

Thunderstorm Wind, Fairfax

When
July 9, 3:50 PM EST
Where
Fairfax County, Lake Barcroft
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.133, -77.817

A tree was downed.

Thunderstorm Wind, Falls Church (C)

When
July 9, 3:50 PM EST
Where
Falls Church (C) County, Falls Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -77.917

Trees were downed.

Thunderstorm Wind, Arlington

When
July 9, 3:55 PM EST
Where
Arlington County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -77.633

Many trees were downed.

Thunderstorm Wind, Alexandria (C)

When
July 9, 4:02 PM EST
Where
Alexandria (C) County, Alexandria
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.750, -77.483

A wind gust of 63 MPH was recorded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369496, 5369497, 5369498, 5369499, 5369500, 5368327, 5368328, 5368329, 5368330, 5368331, 5368332, 5368333, 5368334, 5368335, 5368336, 5368337, 5368338, 5368399, 5368400, 5368401, 5368402, 5368403.